Suffering from Bipolar Disorder or Depression?
Therapy not enough?
Treatment Available, Most Insurance Accepted.
Call Today 877-331-2545

July 9, 2005

Valproic Acid Has Bad Interaction With Meropenem

Valproic acid, more commonly known as Depakote or Depakene, has been shown to have negative drug interactions with Meropenem, (Merrem). Valproic acid is normally used as either a monotherapy or combined with another drug to treat those with bipolar disorder. When used with Meropenem it can cause a loss of seizure control and sometimes "lower the concentration of Valproic acid". Meropenem is an antibiotic which is commonly used to treat meningitis or "intra-abdominal infections."

One patient (a 21-year-old female) was looked at who had an adverse reaction when using the two drugs. This case study gives insight into the negative side effects that can come from the simultaneous use of valproic acid and meropenem. "Consistent with other reports of interaction between valproic acid and other carbapenem antibiotics such as panipenem and imipenem (Primaxin), the temporal relationship between the valproic acid concentration changes and meropenem therapy in this patient suggests a probable interaction between the two drugs. Literature reports of interactions between valproic acid and carbapenem antibiotics document a decrease in valproic acid concentration ranging from 45% to 95%. Most cases also reported the occurrence of seizure activity associated with the lower concentrations" (Lam, 2005).

The woman's antibiotic drugs were changed to ceftazidime (Fortaz) and ciprofloxacin (Cipro). This resulted in her valproic acid levels increasing and reaching a therapeutic level. She did not have anymore seizures and was eventually allowed to go home from the hospital, with a continued dose of valproic acid.

The link between these two drugs and the negative side effects that the combination elicits should be taken into account when prescribing medication for an individual using one or the other. Those who must take both of the medications should be watched closely to make sure that they do not have a negative reaction.

The source of this article was Jossey-Bass, an Imprint of Wiley Brown University Psychopharmacology Update, written by Lam, Y.W. Francis

For more information on the side effects associated with valproic acid (Depakote, Depakene) and other bipolar medications go to: http://www.moodswing.org/meds.html#side

Comments

Post a comment


Type the characters you see in the picture above.

Remember Me?